Chat with us, powered by LiveChat

Heroin is a drug that has been around quite a long time. It was sold over-the-counter, but it was not long before officials noticed just how dangerous it was. Heroin creates an intensely pleasurable feeling throughout the body. This is because it releases a flood of dopamine when taken, providing a euphoric high.

The problem with heroin is not just the euphoria-causing addiction, but also how it tends to slow down a person’s heart rate and breathing. Over time, as the addiction takes hold and the person is taking more heroin to keep feeling the same high, they end up taking too much resulting in a deadly overdose.

What is Heroin?

Heroin is classified as an opioid and is a natural substance created from opium poppy plants. It is derived from morphine and grows mostly in Asia, Mexico, and Columbia. Heroin can come either in black or white powder form or as a sticky substance often called black tar. Smack, hell dust, and Big H are other street names for this drug.

There are a variety of different ways people ingest heroin. They often inject it straight into the bloodstream, smoke it or snort it. Many also mix heroin with crack cocaine in what drug users like to call speedballing. This is a hazardous combination of drugs that should never be used together.

Effects of Heroin Use

While abusers of this drug often use it for the euphoric high, they do not care much about the physical symptoms that occur as a result. The drug enters the brain fairly quickly and binds itself to the opioid receptors. These same opioid receptors also control the heart rate, breathing, sleeping, and feelings of pain and pleasure.

 Other drugs like Vicodin and OxyContin have similar chemical combinations and work nearly the same way as heroin. When abused, they are considered a gateway to heroin. When the lesser drugs stop having as much of an impact, the person may turn to heroin for a stronger, more satisfying high.

Here are the short-term effects of heroin use:

  • Dry mouth
  • Warm flushing of the skin
  • Heavy feeling in the arms and legs
  • Nausea and vomiting
  • Severe itching
  • Clouded mental functioning
  • Back-and-forth state of being conscious and semiconscious

Long-term effects of heroin use:

  • Insomnia
  • Collapsed veins
  • Damaged tissue inside the nose
  • Infection of the heart lining and valves
  • Abscesses
  • Constipation
  • Stomach cramping
  • Liver and kidney disease
  • Lung complications
  • Pneumonia
  • Mental disorders such as depression and anxiety
  • Sexual dysfunction for men
  • Irregular menstrual cycles

What Happens to Your Body When Taking Heroin?

Like most other opioid drugs, heroin is incredibly addictive. It does not take much drug use for the brain to become dependent on the substance being there. The brain is used to supplying its own release of dopamine, so when something like heroin enters the picture, it relies on that substance to do the work.

Over time, the literal structure of the brain can change as new chemical processes occur. The brain will not know what to do if you stop using heroin. It has relied on the substance for so long, that when it does not come, the effect is devastating. This is how withdrawal happens. Withdrawal symptoms will begin to appear only a few hours after one stops using the drug.

Heroin Withdrawal Symptoms

Withdrawal symptoms can include:

  • Nausea
  • Vomiting
  • Cold shivers
  • Muscle and joint pain
  • Severe stomach cramps

Heroin Overdose: Signs and Symptoms

After prolonged use, it becomes nearly impossible for a person to stop using heroin on their own. It is as if the brain requires the drug and the withdrawal becomes unbearable. That means people caught in this vicious cycle have no choice but to continue upping their doses to satisfy that same euphoria they felt the first time they tried it.

Sadly, this is often what leads to an overdose. There is no set amount of heroin that will cause a person to overdose. It depends on the person’s size, weight, height, age, and more. You can overdose the very first time you take heroin, if it’s measured incorrectly or if other drugs/chemicals are present.

Heroin overdose is extremely deadly. That is because the same receptors in the brain that get you high also impact other bodily functions, like breathing and heart rate. When a person overdoses, if they receive medical help quickly enough, it is possible to save their life. If immediate treatment is not provided, the overdose can lead to death. Death from an overdose is due to the other bodily functions starting to break down.

For example, people who overdose on heroin suddenly forget to breathe. Their respiratory and central nervous system can no longer handle the amount of heroin in the system depressing it. Because those functions are depressed, the body does not wake up quickly enough to start breathing again normally.

At the same time, the heart begins to act irregular. Because its function is also depressed, it can no longer pump the required amount of oxygen to other organs, which means they start to shut down. Fluid can back up in your airways which can lead to death by choking, especially while unconscious.

Here are outward signs someone is overdosing on heroin:

  • Slow, shallow or erratic breathing
  • Losing consciousness
  • Choking or gurgling noise from the throat
  • Blue, purple or black lips or fingernails
  • Vomiting
  • Limp body
  • Slow or no pulse

If you or someone you love has an addiction to heroin, it is time to get some help. Finding a treatment center will save your life and break your addiction to heroin. They will use medication under the supervision of a medical professional to help treat withdrawal symptoms, providing a variety of therapies like counseling, group therapy, individual therapy, and others.